Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Morristown, TN

March 9, 2006Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 9, 2006, 6:28 PM CST for Marion County, Tennessee. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2006, 6:28 PM CST (00:28 UTC)
Expired
Mar 9, 2006, 7:30 PM CST
In force
62 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 43 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 6:09 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 559 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
559 m²/s²
0-3 km storm-relative helicity
972 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 100028
SVRMRX
TNC115-100130-
/O.NEW.KMRX.SV.W.0002.060310T0028Z-060310T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM CST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF JASPER

* UNTIL 730 PM CST

* AT 624 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF MONTEAGLE
  TO 15 MILES WEST OF SOUTH PITTSBURG...OR ALONG A LINE EXTENDING
  FROM 11 MILES NORTHEAST OF WINCHESTER TO 14 MILES SOUTHEAST OF
  WINCHESTER...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MONTEAGLE BY 635 PM CST
  SOUTH PITTSBURG BY 650 PM CST
  JASPER BY 655 PM CST
  WHITWELL BY 705 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3541 8595 3493 8606 3498 8539 3524 8534

$$
1 follow-up statement
000 
WWUS54 KMRX 100100
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
759 PM EST THU MAR 9 2006

TNC115-100130-
/O.CON.KMRX.SV.W.0002.000000T0000Z-060310T0130Z/
MARION TN-
659 PM CST THU MAR 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CST
FOR MARION COUNTY...

AT 656 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
WHITWELL TO HALETOWN (GUILD)...OR ALONG A LINE EXTENDING FROM 15
MILES SOUTHWEST OF DUNLAP TO 6 MILES SOUTHEAST OF JASPER...MOVING
EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WHITWELL AND POWELLS CROSSROADS BY 710 PM CST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST
FRIDAY MORNING FOR EAST TENNESSEE.

LAT...LON 3531 8574 3499 8566 3498 8539 3524 8534

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 6:20 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 9, 6:20 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EST THU MAR 9 2006

.DISCUSSION...SEVERE THUNDERSTORM WATCH NUMBER 56 IN EFFECT FOR
EAST CENTRAL AND SOUTHEAST TENNESSEE UNTIL 1 AM THURSDAY MORNING.
UPDATED FORECAST TO REFLECT THIS WATCH. TIMING OF THUNDERSTORMS
STILL APPEARS GOOD SO NO CHANGES THERE IN FORECAST. REMAINDER OF
WIND ADVISORIES AND RED FLAG WARNINGS CONTINUE IN EFFECT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...AND CLAY.

TN...WIND ADVISORY UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...CAMPBELL...
     CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...HANCOCK...
     JOHNSON...MARION...MORGAN...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...AND UNION.

     LAKE WIND ADVISORY UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
     BRADLEY...GRAINGER...HAMBLEN...HAMILTON...HAWKINS...
     JEFFERSON...KNOX...LOUDON...MCMINN...MEIGS...NW BLOUNT...
     NORTH SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...
     NORTHWEST GREENE...NORTHWEST MONROE...SULLIVAN...WASHINGTON
     TN...AND WEST POLK.

VA...RED FLAG WARNING UNTIL 10 PM THURSDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...AND WISE.

     WIND ADVISORY UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES: LEE...
     RUSSELL...SCOTT...WASHINGTON...AND WISE.

&&

HW
Hazardous weather outlook, Mar 9, 9:10 AM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1010 AM EST THU MAR 9 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-101000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1010 AM EST (910 AM CST) THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

DRY CONDITIONS AND STRONG GUSTY WINDS WILL COMBINE TODAY TO PRODUCE
THE POTENTIAL FOR DANGEROUS FIRE CONDITIONS. LOCAL RESIDENTS ARE
DISCOURAGED FROM BURNING TODAY...ESPECIALLY ACROSS SOUTHWEST
VIRGINIA. A RED FLAG WARNING IS IN EFFECT ACROSS SOUTHWEST VIRGINIA
UNTIL THIS EVENING. PLEASE SEE MEMRFWMRX FOR FURTHER DETAILS.

A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE EAST ACROSS THE
TENNESSEE RIVER VALLEY THIS AFTERNOON...AS A COLD FRONT APPROACHES.
THESE STORMS ARE EXPECTED TO MOVE ONTO THE CUMBERLAND PLATEAU AFTER
SUNSET...AND WEAKEN AS THEY MOVE ACROSS EAST TENNESSEE AND SOUTHWEST
VIRGINIA. HOWEVER...THERE WILL STILL BE THE THREAT FOR STRONG
DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS...ESPECIALLY ACROSS
THE WESTERN HALF OF THE OUTLOOK AREA. IN ADDITION...AN ISOLATED
TORNADO OR TWO WILL BE POSSIBLE ACROSS THE PLATEAU AND ADJACENT
VALLEY AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UNSTABLE AIRMASS WILL REMAIN ACROSS THE AREA THROUGH THE WEEKEND
AND INTO EARLY NEXT WEEK...BUT RIGHT NOW...ANY POSSIBLE SEVERE
ACTIVITY IS EXPECTED TO BE FAIRLY SCATTERED THROUGH THIS WEEKEND.
ANOTHER COLD FRONT WILL MOVE INTO THE AREA MONDAY NIGHT OR
TUESDAY...BRINGING ANOTHER CHANCE FOR ORGANIZED SEVERE THUNDERSTORM
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING...AND AGAIN LATER ON
MONDAY NIGHT OR TUESDAY.

DMG

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.